Kentucky, 2003

Hail in Kentucky, May 2, 2003

May 2, 2003 · NWS ILN · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 1:07 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 2, 1:07 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
207 PM EDT FRI MAY 2 2003

HAVENT CHANGED TOO MUCH IN THE SHORT TERM. TWEAKED TEMPS DOWN A
SMIDGE TONIGHT AND TOMORROW BUT PRETTY MUCH STAYED CLOSE TO GUIDANCE
IN THE 36-48 HOUR PERIOD.

PRECIP POTENTIAL ON SUNDAY NIGHT IS DIFFICULT. HAVE JUST PUT CHANCE
POPS IN ATTM AND FEEL THAT MODELS ARE ENTIRELY OVERDONE ON QPF
FIELDS. WEVE HARDLY BEEN ABLE TO GET PRECIP WITH SOUTHEAST WINDS
OVER THE PAST SEVERAL WEEKS. DONT THINK THAT THIS WARM FRONTAL
PASSAGE IS GOING TO BE ANY DIFFERENT, THOUGH THE LOW LEVELS ARE A
BIT MORE MOIST THAN PREVIOUS WMFROPAS.

MONDAYS TEMPS WILL BE ABOUT A CATEGORY WARMER THAN CURRENT FCST IF
RAIN DOES NOT DEVELOP. THINK THAT THIS IS A REAL POSSIBILITY, BUT AM
HESITANT TO BRING READINGS UP TO THE 80S AS SUGGESTED BY ETA. WILL
EXPECT MID 70S SOUTHWEST TO AROUND 70 NORTHEAST UNDER MOCLOUDY
SKIES. HAVE INCREASED LOWS ON MON PM TO AROUND 60 FOR MOST AREAS AS
GFS IS SUGGESTING GOOD SLY FLOW OVERNIGHT.

ON THE EXTENDED, HAVE DISCARDED THE GFS SOLUTION AND BROUGHT
THINKING TO HPCS GRAPHICS FOR THE LAST FEW DAYS OF FCST. THIS
BRINGS UP A SLIGHT CHANCE IN EASTERN FCST AREA OF SHOWERS (DONT
THINK THAT THERE WILL BE THUNDER ON THE BACK SIDE OF THE COLD
FRONT). LEFT THURS AND FRI DRY AS GRAPHICS SUGGEST HIGH PRESSURE
BUILDING IN AND NOT THE SURFACE LOW OVER THE PLAINS AS DEPICTED BY
GFS.

WITH THIS IN MIND, TEMPS ARE A FAR CRY FROM GUIDANCE. HAVE BROUGHT
HIGHS UP ON TUESDAY AHEAD OF THE FRONT TO THE UPPER 70S IN THE
SOUTHEAST AND LOW 70S IN THE NORTHWEST. FAIRLY UNIFORM LOWS IN THE
LOW TO MID 50S TUES PM, A COLD SHOT OF LOWER 60S IN THE NORTHWEST
WEDNESDAY BEHIND THE FRONT WHILE SERN FCST AREA COULD BE WARM
SECTORED TO BEGIN WITH. HAVE GONE WITH MID 70S FOR HIGHS HERE ON
THIS DAY.

AM NOT THAT CONFIDENT IN TEMPS AFTER THIS AS I DONT REALLY KNOW HOW
STRONG THE COLD AIR PUSH BEHIND THE FRONT WILL BE. HAVE SET UP A
NW-SE GRADIENT RANGING FROM THE MID 40S TO LOW 50S FOR WED PM LOWS.

CLOUDS SHOULD BEGIN TO SCOUR OUT ON THURSDAY THOUGH WERE STILL
UNDER CAA. HAVE BUCKSHOT A HIGH OF 68 FOR ENTIRE FORECAST AREA ON
THIS DAY. THINK THAT BREAKS IN CLOUDS WOULD ALLOW FOR SOME HEATING
BUT THOUGHT THAT COOL AND PLEASANT WAS THE WAY TO GO HERE. DROPPED
LOWS BY A CATEGORY FROM PREVIOUS NIGHTS FCST IN THE SOUTHEAST FOR
THURS PM LOWS AND EXPECT SUNNY SKIES ON FRIDAY WITH A RIDGE OF HIGH
PRESSURE OVER FCST AREA. WARMED TEMPS UP TO THE 70S AND FEEL IT
COULD BE WARMER. IT SHOULD BE INTERESTING TO SEE HOW THIS WORKS OUT.

ISC GRIDDS IN AND ILL TWEAK UP OR DOWN TO COME INTO LINE WITH
SURROUNDING FOS. JUST GIVE ME A CALL OR INSTANT MESSAGE.

MISILN OUT AROUND 3 PM.

.ILN...NONE.

FRANKS
Hazardous weather outlook, May 2, 4:30 AM EST, 9 hours 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-020800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY.  THE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY...SUNDAY
NIGHT...MONDAY...AND TUESDAY.  A FEW OF THE THUNDERSTORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Boone

When
May 2, 2:27 PM EST to 2:31 PM EST
Where
Boone County, 2 mi S of Florence
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -84.617

Hail, Kenton

When
May 2, 2:41 PM EST to 2:45 PM EST
Where
Kenton County, Erlanger
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -84.600

Hail, Pendleton

When
May 2, 3:18 PM EST to 3:22 PM EST
Where
Pendleton County, Butler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -84.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361946, 5361947, 5361945.